You are not currently logged in.
Access JSTOR through your library or other institution:
If You Use a Screen ReaderThis content is available through Read Online (Free) program, which relies on page scans. Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.
The Hierarchy Theorem for Generalized Quantifiers
Lauri Hella, Kerkko Luosto and Jouko Väänänen
The Journal of Symbolic Logic
Vol. 61, No. 3 (Sep., 1996), pp. 802-817
Published by: Association for Symbolic Logic
Stable URL: http://www.jstor.org/stable/2275786
Page Count: 16
Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.
Preview not available
The concept of a generalized quantifier of a given similarity type was defined in . Our main result says that on finite structures different similarity types give rise to different classes of generalized quantifiers. More exactly, for every similarity type t there is a generalized quantifier of type t which is not definable in the extension of first order logic by all generalized quantifiers of type smaller than t. This was proved for unary similarity types by Per Lindström  with a counting argument. We extend his method to arbitrary similarity types.
The Journal of Symbolic Logic © 1996 Association for Symbolic Logic